Antibiotic use in pregnancy linked to cerebral palsy

Antibiotic use in pregnancy has been linked to an increased risk of cerebral palsy in a study published in the British medial journal the Lancet.  The incidence of cerebral palsy was nearly triple in infants whose mothers had taken both the antibiotics erythromycin and  co-amoxiclav. The study also found evidence for an increased prevalence of mild functional problems including increased risk of poor eyesight and mild physical and cognitive impairment. The drugs had been given to pregnant women at risk for premature delivery in the hope of delaying labour even if they had no signs of infection. The drugs are now only recommended when a woman’s water breaks prematurely or if she has an obvious infection.

This entry was posted in adverse drug reaction and tagged . Bookmark the permalink. Comments are closed, but you can leave a trackback: Trackback URL.